Alert archive / Ohio / Tornado Warnings in 1999

Tornado Warning 2, NWS Pittsburgh, PA

July 31, 1999Muskingum County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Jul 31, 1999, 9:33 PM EDT for Muskingum County, Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1999, 9:33 PM EDT (01:33 UTC)
Expired
Jul 31, 1999, 10:15 PM EDT
In force
42 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:45 PM EDTThunderstorm WindDuncan Falls, OHThunderstorm winds downed several large trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 1999-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 1999-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPBZ 010135
TORPIT
OHC119-010215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 PM EDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 1015 PM EDT

* AT 933 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 5 MILES NORTHWEST OF ROSEVILLE...OR ABOUT 7 MILES 
  SOUTHWEST OF ZANESVILLE. THE TORNADO WAS MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SOUTH ZANESVILLE AT 940 PM EDT.
  DUNCAN FALLS AT 945 PM EDT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMlENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 31, 2:20 PM EDT, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:20 PM EDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT SAT JUL 31 1999

WK WARM FRONT/ASSTD TIGHT THETA-E GRADIENT PASSING E INTO LAURELS.
BEHIND THIS WARM FRONT DWPTS HV SHOT UP WELL INTO 70S ACRS AREA WITH
HEAT INDICES ARND 105 AT SVRL LOCATIONS. WL EXTND HEAT ADVISORY INTO
EARLY EVENING AS IT WILL BE SLOW TO COOL OFF.

FEW CELLS POPPING UP OVR E CNTRL OH...BUT EXPCT BULK OF ACTION WL
TAKE PLACE FARTHER W AS FRONT/ASSTD TSTMS APCH CWA. STILL EXPCT
SOMETHING TO FIRE TO EAST ALG PRVSLY MENTIONED THETA-E GRADIENT BUT
MAY BE JUST OUT OF OUR CWA.

FOR TONIGHT...WL UP POPS FM MOS OVR NWRN HALF OF CWA TO LIKELY.  OVR
SERN HALF...WL KEEP IN HI CHANCE CATEGORY.  ALL THREE MODELS DIFFER
IN TIMING OF FRONT ACRS AREA WITH AVN THE FASTEST AND ETA THE
SLOWEST. FEEL ETA IS MORE REALISTIC AND WL PULL BACK THE REINS ON
TIMING FROM NGM/MOS VALUES.  AS A RESULT...WL KEEP SMALL CHC POPS IN
FOR SOUTHERN HALF OF CWA FOR EARLY SUNDAY.

GIVEN WIND PROFILES FEEL BIGGEST SVR THREAT FM TSTMS WL BE BOW
ECHOS/STRAIGHT-LINE WINDS. ALSO FEEL SOME LOCALIZED FLOODING IS PSBL
GIVEN THE HIGH PWATS...ETA OVR 2.0 IN FEW LOCATIONS...AND PSBL
TRAINING OF CELLS. AS SUCH WL PLAY UP HVY RAIN IN ZFP BUT WL HOLD
OFF ON ANY FFA.

FOR EXTNDD...LOOKS LIKE FINALLY A BREAK FROM HEAT/HUMIDITY THIS
WEEK. MRF CONSISTNT WITH TRYING TO BRING NEXT FRONT IN LATE
WED/EARLY THURS SO WL PUT CHC SHRA/TSRA IN FOR WED PM/THURS AM.

STRAGER

.PIT...HEAT ADVISORY THRU EARLY EVENING
       OHZ039>041-048>050-057>059-068-069-
       PAZ020-021-029>032-
       WVZ001>004-012-021-022.

In the hours before

Local storm report, Jul 31, 6:51 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
651 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MERCER                    PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0647 PM    SHARON                    PA   65 MPH TSTM GUST
07/31/99   MERCER

0650 PM    SANDY LAKE                PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN
Local storm report, Jul 31, 6:54 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
654 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MERCER                    PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0647 PM    SHARON                    PA   65 MPH TSTM GUST
07/31/99   MERCER

0650 PM    SANDY LAKE                PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0653 PM    SHARPSVILLE               PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN ON HOUSES
Local storm report, Jul 31, 6:58 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
658 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MERCER                    PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0647 PM    SHARON                    PA   65 MPH TSTM GUST
07/31/99   MERCER

0650 PM    SANDY LAKE                PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0653 PM    SHARPSVILLE               PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN ON HOUSES

0656 PM    FRANKLIN                  PA   WIND DAMAGE
07/31/99   VENANGO                        TREES DOWN
Local storm report, Jul 31, 7:38 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
738 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MERCER                    PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0647 PM    SHARON                    PA   65 MPH TSTM GUST
07/31/99   MERCER

0650 PM    SANDY LAKE                PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0653 PM    SHARPSVILLE               PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN ON HOUSES

0656 PM    FRANKLIN                  PA   WIND DAMAGE
07/31/99   VENANGO                        TREES DOWN

0736 PM    CLARION                   PA   WIND DAMAGE
07/31/99   CLARION                        TREES DOWN
Local storm report, Jul 31, 7:38 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
738 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MERCER                    PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0647 PM    SHARON                    PA   65 MPH TSTM GUST
07/31/99   MERCER

0650 PM    SANDY LAKE                PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0653 PM    SHARPSVILLE               PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN ON HOUSES

0656 PM    FRANKLIN                  PA   WIND DAMAGE
07/31/99   VENANGO                        TREES DOWN

0736 PM    CLARION                   PA   WIND DAMAGE
07/31/99   CLARION                        TREES DOWN
Local storm report, Jul 31, 7:50 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
750 PM EDT SAT JUL 31 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    MERCER                    PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0647 PM    SHARON                    PA   65 MPH TSTM GUST
07/31/99   MERCER

0650 PM    SANDY LAKE                PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN

0653 PM    SHARPSVILLE               PA   WIND DAMAGE
07/31/99   MERCER                         TREES DOWN ON HOUSES

0656 PM    FRANKLIN                  PA   WIND DAMAGE
07/31/99   VENANGO                        TREES DOWN

0736 PM    CLARION                   PA   WIND DAMAGE
07/31/99   CLARION                        TREES DOWN

0745 PM    DARLINGTON                PA   WIND DAMAGE
07/31/99   BEAVER                         TREES DOWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:30 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 31, 9:53 PM EDTSevere Thunderstorm WarningPBZMonroe52 min

Nearby

Tornado Warnings in Ohio, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.